Prescription Drugs. Doctor's advices on take a drugs - Description, Interactions, Side Effects. Online
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Back to Prescription Drugs 24.com main page News
 
 
  Medical Services  
  Home  
  From A to Z Drug List  
  Drugs by Condition  
   
 
 
  Top 10 Search Drugs by Condition  
   
   
   
   
   
   
   
   
   
   
   
     
 
  Top 100 Popular Drugs  
Abilify
Accutane
Actiq
Actonel
Adderall
Advair
Alimta
Allegra
Alli
Ambien
Amitiza
Aricept
Avandia
Avodart
Boniva
Botox
Byetta
Caduet
Celebrex
Celexa
Chantix
Cialis
Claritin
Coumadin 
Crestor
cyclobenzaprine
Cymbalta
Diovan
Effexor
Emend
Enbrel
ephedrine
Femara
fish oil
Flomax
folic acid
Fosamax
gabapentin
Gardasil
Geodon
Insulin
Juvederm
Keppra
Lamictal
Lasix
Levaquin
Levitra
Lexapro
Lipitor
lisinopril
lithium
Lotrel
Lunesta
Lyrica
Melatonin
metformin
methadone
methotrexate
Mirapex
Mirena
Namenda
naproxen
Nasonex
Neurontin
Nexium
niacin
Norco
Norvasc
omeprazole
Orencia
Ortho Evra
oseltamivir
oxycodone
oxycontin
Paxil
Percocet
phentermine
Plan B
Plavix
prednisone
Prevacid
Prilosec
promethazine
Propecia
Protonix
Provigil
Prozac
Pulmicort 
Restylane
Rogaine
Seroquel
simvastatin
Singulair
Soma
Spiriva
Suboxone
Synvisc
Tamiflu
tamoxifen
Taxol
testosterone
thyroid
Topamax
tramadol
trazodone
Ultram
Valtrex
Viagra
Vicodin
Vioxx
Vytorin
Wellbutrin
Xanax
Xenical
Yasmin
Yaz
Zelnorm
Zetia
Zocor
Zoloft
Zyprexa
Zyrtec
ADVERTISEMENT
     
     
     
 
  Support Services  
About US
Contact US
Helpful Resources
Pharmaceutical Companies
Terms of Use
Privacy Policy
This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
Verify here
 
  Back  
 

Alka-Seltzer Plus Flu

 
  Generic Name: Aspirin, chlorpheniramine, and dextromethorphan (AS prin, klor feh NEER ah meen, and dex troe meh THOR fan)
 
  Brand Names: Alka-Seltzer Plus Flu  
     
   
 

What is Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan)?

Aspirin is a pain reliever and fever reducer. It also reduces swelling.

Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

The combination of aspirin, chlorpheniramine, and dextromethorphan is used to treat fever, cough, sneezing, itching, runny nose, headache, sinus pain, and other aches and pains caused by the common cold or flu.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Aspirin, chlorpheniramine, and dextromethorphan may also be used for purposes not listed in this medication guide.

What is the most important information I should know about Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan)?

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children. Avoid drinking alcohol while you are taking this medication. It can increase your risk of stomach bleeding, and can add to drowsiness caused by chlorpheniramine. Do not use any other over-the-counter cough, cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, cough suppressant, pain reliever, or fever reducer. Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

What should I discuss with my healthcare provider before taking Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan)?

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children. Do not take this medication if you are allergic to aspirin, dextromethorphan, chlorpheniramine, or other antihistamines, or if you have:.

  • a recent history of stomach or intestinal bleeding;

  • a bleeding disorder such as hemophilia; or

  • an allergy to an NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.

Before taking aspirin, chlorpheniramine, and dextromethorphan, tell your doctor if you have:

  • heart disease, high blood pressure;

  • history of heart attack, stroke or blood clots;

  • a bleeding or blood clotting disorder such as hemophilia;

  • diabetes;

  • emphysema or chronic bronchitis;

  • glaucoma;

  • kidney disease;

  • an enlarged prostate; or

  • problems with urination.

If you have any of these conditions, you may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.

Aspirin may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking aspirin. This medication may pass into breast milk and could harm a nursing baby. Do not use aspirin, chlorpheniramine, and dextromethorphan without telling your doctor if you are breast-feeding a baby.

How should I take Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan)?

Use this medication exactly as directed on the label, or as prescribed by your doctor. Do not use it in larger amounts or for longer than recommended.

Drop the effervescent tablets into a glass of water (at least 4 ounces). Allow the tablets to dissolve completely. Drink this mixture right away. Do not save it for later use.

Take this medicine with food or milk if it upsets your stomach.

Antihistamines can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Do not take this medication for longer than 7 days in a row to treat cold symptoms or longer than 3 days to treat a fever. If your symptoms do not improve or if they get worse, see your doctor.

Store the medication at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medication is often taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose symptoms may include feeling restless or nervous, ringing in your ears, headache, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, confusion, hallucinations, rapid breathing, or seizure (convulsions).

What should I avoid while taking Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan)?

Avoid drinking alcohol while you are taking this medication. Alcohol may increase your risk of stomach bleeding while taking aspirin, and can add to drowsiness caused by chlorpheniramine. This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid using other medicines that make you sleepy (such as pain medication, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety). Tell your doctor if you need to use any of these other medicines while you are taking aspirin, chlorpheniramine, and dextromethorphan.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.

Do not use any other over-the-counter cough, cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, cough suppressant, pain reliever, or fever reducer.

Avoid taking an NSAID (non-steroidal anti-inflammatory drug) while you are taking aspirin. NSAIDs include ibuprofen (Motrin, Advil), etodolac (Lodine), indomethacin (Indocin), ketoprofen (Orudis), naproxen (Aleve, Naprosyn), and others.

Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan) side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Call your doctor at once if you have any of these serious side effects:

  • black, bloody, or tarry stools;

  • coughing up blood or vomit that looks like coffee grounds;

  • severe anxiety, confusion, hallucinations, unusual thoughts or behavior;

  • slow, shallow breathing;

  • fast, pounding, or uneven heartbeats;

  • easy bruising or bleeding, unusual weakness; or

  • urinating less than usual or not at all.

Less serious side effects may include:

  • nausea, vomiting, stomach pain, constipation, heartburn;

  • blurred vision;

  • dry mouth;

  • dizziness, drowsiness;

  • problems with memory or concentration;

  • ringing in your ears; or

  • restless or excitability (especially in children).

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.

What other drugs will affect Alka-Seltzer Plus Flu (aspirin, chlorpheniramine, and dextromethorphan)?

Before taking aspirin, chlorpheniramine, and dextromethorphan, talk to your doctor if you are taking any of the following medicines:

  • a diuretic (water pill);

  • blood pressure medication;

  • steroids (prednisone and others);

  • seizure medication;

  • oral diabetes medications;

  • probenecid (Benemid, Probalan) or sulfinpyrazone (Anturane);

  • medication used to prevent blood clots, such as clopidogrel (Plavix), dipyridamole (Persantine), and others;

  • medication to treat irritable bowel syndrome;

  • bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol); and

  • salicylates such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others.

This list is not complete and there may be other drugs that can interact with aspirin, chlorpheniramine, and dextromethorphan. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about aspirin, chlorpheniramine, and dextromethorphan.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2006 Cerner Multum, Inc. Version: 2.02. Revision Date: 08/29/2007 9:37:46 AM.;
 
 
 
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
 
Copyright © Prescription-Drug-24.com